Alert archive / Hawaii / Flash Flood Watches in 2016
Flash Flood Watch 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Dec 31, 2016, 12:58 PM HST for Kalawao County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2016, 12:58 PM HST (22:58 UTC)
- Expired
- Jan 1, 2017, 3:51 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
147 WGHW60 PHFO 312258 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 1258 PM HST SAT DEC 31 2016 ...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT... .A FRONT STALLED OVER MAUI SINCE YESTERDAY HAS LED TO SATURATED CONDITIONS OVER WINDWARD AREAS. AS AN UPPER LEVEL TROUGH PASSES OVERHEAD THROUGH TONIGHT...CONTINUED HEAVY SHOWERS COULD LEAD TO FLASH FLOODING OVER MAINLY WINDWARD AND CENTRAL MAUI. HIZ017>022-011200- /O.NEW.PHFO.FF.A.0013.161231T2258Z-170101T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 1258 PM HST SAT DEC 31 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR MAUI. * THROUGH LATE TONIGHT * A FRONT WILL REMAIN STALLED OVER MAUI...KEEPING DEEP MOISTURE IN PLACE. AN UPPER LEVEL TROUGH PASSING OVERHEAD THROUGH TONIGHT WILL LIKELY TRIGGER ADDITIONAL HEAVY SHOWERS OVER SATURATED GROUNDS ACROSS WINDWARD AND CENTRAL MAUI. * HEAVY DOWNPOURS COULD CAUSE STREAMS TO QUICKLY OVERFLOW THEIR BANKS...LEADING TO LIFE THREATENING FLASH FLOODING. LANDSLIDES MAY ALSO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WROE
2 follow-up statements
940 WGHW60 PHFO 010141 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST SAT DEC 31 2016 ...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT... .A FRONT STALLED OVER MAUI SINCE YESTERDAY HAS LED TO SATURATED CONDITIONS OVER WINDWARD AREAS. AS AN UPPER LEVEL TROUGH PASSES OVERHEAD...ADDITIONAL HEAVY SHOWERS COULD LEAD TO FLASH FLOODING OVER MAINLY WINDWARD AND CENTRAL MAUI DURING THE EVENING. HIZ017>022-011445- /O.CON.PHFO.FF.A.0013.000000T0000Z-170101T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 341 PM HST SAT DEC 31 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * MAUI. * THROUGH 6 AM HST SUNDAY. * A FRONT WILL REMAIN STALLED OVER MAUI...KEEPING DEEP MOISTURE IN PLACE. AN UPPER LEVEL TROUGH PASSING OVERHEAD THROUGH TONIGHT COULD TRIGGER HEAVY SHOWERS OVER SATURATED GROUNDS ACROSS WINDWARD AND CENTRAL MAUI...MAINLY DURING THE EVENING. * HEAVY DOWNPOURS COULD CAUSE STREAMS TO QUICKLY OVERFLOW THEIR BANKS...LEADING TO LIFE THREATENING FLASH FLOODING. LANDSLIDES MAY ALSO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WROE
253 WGHW60 PHFO 011351 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 351 AM HST SUN JAN 1 2017 HIZ017>022-011500- /O.CAN.PHFO.FF.A.0013.000000T0000Z-170101T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 351 AM HST SUN JAN 1 2017 ...FLASH FLOOD WATCH IS CANCELLED... THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS DIMINISHED ACROSS MAUI...THEREFORE THE THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ JACOBSON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Dec 31, 9:51 AM HST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 31, 9:51 AM HST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 951 AM HST Sat Dec 31 2016 .SYNOPSIS... A stationary front gradually dissipate over Maui during the next 24 hours. Numerous showers and a few heavy downpours will continue along the front, mainly across windward areas of Molokai and Maui as an upper level trough passes over the state. Cool and mainly dry weather will prevail across Oahu and Kauai. Weak high pressure will build north of the islands behind the front Sunday and Monday, with trade winds gradually weakening and rather cool weather continuing. Gentle trade winds and mainly dry weather will prevail through the first half of next week. && .DISCUSSION... An upper level trough swinging over the islands from the northwest is enhancing showers along a front stalled over Maui County. Steady shower activity is expected to continue into the afternoon along windward slopes of Maui and Molokai, where briefly heavy showers with rain rates of 1 to 2 inches per hour will keep streams flowing high. Gauges across windward Maui have measured 2 to 5 inches of rainfall since yesterday, meaning that the ground is likely becoming saturated. So far, we have held off on the issuance of a Flash Flood Watch, but we will be monitoring windward Maui very closely today. The upper level trough will move slowly eastward tonight, lowering chances for additional heavy showers along the front. However, wet conditions are expected on windward Maui tonight as moisture from the dissipating front remains hung up on windward Maui. Much drier conditions prevail across the rest of the state. The western edge of the frontal moisture is producing some light showers across windward and southeast Oahu, while some light showers are affecting north facing slopes of Kauai. Otherwise, little shower activity is noted under the cool post-frontal northeasterly flow which contains dew point temperatures in the upper 50s to lower 60s deg F. Little shower activity is also noted ahead of the front on the Big Island. Clouds and a few showers will develop along the slopes this afternoon, while thick high clouds move off to the east. This will diminish chances for any winter weather on the high summits, where daytime high temps will struggle to reach the freezing mark. Overall, expect rather dry conditions leeward, and aside from scattered showers on the Hamakua Coast of the Big Island, isolated showers are expected for windward areas tonight. Gentle trade winds with mainly dry conditions are forecast to prevail through the first half of next week as a weak surface ridge lingers just north of the state. Another weak front may approach the islands from the north around midweek, but models remain inconsistent with the exact timing and southward movement of this feature. Overall, a rather quiet weather pattern appears likely to prevail across the state during the first week of 2017. && .AVIATION... A very slow moving front remains hung up over Maui County this morning, courted by widespread MVFR Cigs/VIS, and pockets LIFR/IFR conditions. The windward and mountain areas of Molokai Maui and to a lesser degree, Lanai, are the main recipient of this weather. The front will be easing SE toward the Hamakua coast and North Kohala of the Big Island this afternoon. A pilot reported some light rain from a base at 7k feet NW of Hilo. AIRMET SIERRA for mtn obscuration for Maui County will continue to beyond 04z. Then AIRMET SIERRA is likely to spread to the Big Island's Hamakua Coast starting this evening at 04z. Some of this low level moisture is still hung up over the windward side of the Koolau Mtns on Oahu. There is an AIRMET SIERRA is out for it, and will likely be extended to 04z. It is not likely to go beyond 04z. Kauai is pretty much under VFR, and over the lee side of Oahu and Maui, with pockets of MVFR over on Molokai. The rest of the Big Island should otherwise be VFR this afternoon. There is a north to south upper level trough currently located over Kauai, moving E at 15 kt. No significant turb is expected with this feature. No significant turb expected at the low level below 10kft as well although there could be a brief period light to moderate turb flying through the weather. Radar estimated cloud tops are 15 hundred feet to 2k feet over windward maui. There is a cell of 26 hundred feet 10 mi NW of phhn at 1945z. Tops over Molokai is 8k feet. && .MARINE... Seas have lowered below 10 feet around the islands, so the the high surf advisory for east-facing shores will be cancelled. The current north-northeast swell will continue to subside through Sunday. A new northeast swell is expected to arrive Sunday night and peak early Monday, likely below the advisory level. A northwest swell will arrive Tuesday and peak below the advisory level Wednesday. With seas dropping, the Small Craft Advisory (SCA) has been scaled back to cover mainly the channels near Maui County and the Big Island, where northeast winds will persist near and north of a front stalled over Maui. Winds are likely going to remain strong enough for an SCA for some of the typically windier locations into Sunday. As such, anticipate the SCA being extended for some zones later today. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 7 PM HST this evening for Kaiwi Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters. && Public...Wroe/Jacobson Aviation...Lau Marine...Kinel
In the hours before
Local storm report, Dec 31, 10:18 AM HST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1018 AM HST SAT DEC 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD HUELO 20.91N 156.23W
12/31/2016 MAUI HI COUNTY OFFICIAL
HANA HWY CLOSED BETWEEN 14 AND 16 DUE TO DOWNED TREE AND
DEBRIS ON ROAD.
&&
DWROEThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 4:14 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 30, 6:49 PM HST | Winter Weather Advisory | HFO | Hawaii | 9 hr |
| Dec 30, 7:14 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 31, 5:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 31, 8:41 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 31, 10:07 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 31, 12:53 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Watches in Hawaii, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.